You are on page 1of 3

http://www.doomandbloom.

net/anaphylactic-shock/
Page 1 of 3 May 12, 2014 06:03:17PM MDT
anaphylaxis
Anaphylactic Shock
doomandbloom.net
Ahaphylactic Shock in a Collapse Situation
Hey Prepper Nation,
If we find ourselves one day in a situation where we have to “get
out of Dodge”, we will exposing ourselves to insect stings, poison
oak and ivy, and strange food items that we aren’t accustomed
to.  When we develop an allergic reaction, it might be mild or it
might be severe.  If severe enough, we refer to it as anaphylaxis
or .  Anaphylaxis is the word used for serious anaphylactic shock
and rapid allergic reactions usually involving more than one part of the body which, if severe enough, can
kill.
Anaphylactic reactions were first identified when researchers tried to protect dogs against a certain poison
by desensitizing them with small doses. Instead of being protected, many of the dogs died suddenly the
second time they got the poison. The word used for preventative protection is “PROphylaxis”.  Think of a
condom, also known as a prophylactic.  A condom protects you  from and prevents sexually transmitted
diseases. The word “anaphylaxis”, therefore, means  the opposite of protection. The dog experiment
allowed scientists  to understand that the same can happen in humans, and had application to asthma
and other immune responses.
What Are the Causes of Anaphylactic Shock?
This can be caused by drug exposure or pollutants, but even ordinary foods such as allergic reaction
peanuts can be culprits.   Our immune system, which is there to protect us from infection, sometimes goes
haywire and inflicts real damage.  Anaphylaxis has become an timely issue in because of the increased
numbers of people that are experiencing  the condition.   Why the increase?  When medicines are the
cause, the explanation is likely that we are simply using a lot of drugs these days.  Why foods should be
causing anaphylaxis more often, however, is more perplexing.  All of the common allergies such as
asthma, food allergies and hay fever are becoming epidemic all over the world.   It wouldn’t surprise me
that GMO foods and air pollution are behind the epidemic.
The likely causes of anaphylaxis are:
Drugs:  dyes injected during x-rays, antibiotics like Penicillin, anesthetics, aspirin and ibuprofen, and
      even some heart and blood pressure medicine
Foods:  Nuts, fruit, seafood
Insects stings:  Bees and Yellow Jacket Wasps, especially
Latex:  rubber gloves mad of latex, especially in healthcare workers
Exercise:   often after eating
Idiopathic:  This word means “of unknown cause”; a substantial percentage of cases
It’s important to recognize the signs and symptoms of anaphylaxis because the faster you treat it, the less
likely it will be life-threatening.  You will see:
Rashes:  often at places not associated with the actual exposure, such as a bee sting
Swelling:  can be generalized, but sometimes isolated to the airways or throat
Breathing difficulty:  wheezing is common as in asthmatics
http://www.doomandbloom.net/anaphylactic-shock/
Page 2 of 3 May 12, 2014 06:03:17PM MDT
GI symptoms:  diarrhea, nausea and vomiting, or abdominal pain
Loss of consciousness:  The patient may appear to have fainted
Strange sensations on the lips or oral cavity:  especially with food allergies
Shock:  Blood pressure drops, respiratory failure leading to coma and death
Fainting is not the same thing as anaphylactic shock.   You can tell the difference in several ways. 
Someone who has fainted is usually pale in color, but anaphylactic shock will often present with the
patient somewhat flushed.  The pulse in anaphylaxis is fast, but a person who has fainted will have a slow
heart rate.  Most people who have just fainted will rarely have breathing problems and rashes, but these
will be very common signs and symptoms in an anaphylactic reaction.
In food allergies, victims may notice the effects occur very rapidly; their life may be in danger within a few
minutes.  Sometimes, the reaction occurs somewhat later. People who have had a serious anaphylactic
reaction should be observed overnight, as there is, on occasion, a second set of symptoms. This can
happen several hours after the exposure.  Some reactions are mild and probably not anaphylactic, but a
history of mild symptoms is not a guarantee that every reaction will be that way.
Why does our immune system go awry in anaphylactic situations?  Anaphylaxis happens when the body
makes an antibody called immunoglobulin E (IgE for short) in response to exposure to an allergen, like
food or a medication. IgE sticks to cells which then release substances that affect blood vessels and air
passages. The second time you are exposed to that allergen, these substances drop your blood pressure
and cause swelling.  The airways, however, tighten and cause respiratory difficulty.
Histamine is a substance released  in this situation. Medications which counteract these ill effects are
known, therefore, as antihistamines. These drugs may be helpful in mild allergic reactions, but tablets, like
Benadryl,  take about an hour to get into the bloodstream properly;  this isn’t fast enough to save lives in
serious reactions.  If it’s all you have, chew the pill to get it into your system more quickly. Antihistamines
like Claritin come in wafers that melt on your tongue, and gets into your system more quickly, so it is
probably a better choice.  The same cells with IgE antibodies  release other substances which may cause
ill effects, and antihistamines do not protect you against these.  As such, we look to another medicine that
is more effective:  Adrenaline, known in the U.S. as Epinephrine.
Adrenaline (Epinephrine) is a hormone. Your body produces it from the adrenal glands. This medicine
activates the “flight or fight” response you’ve probably heard about. It makes your heart pump faster,
widens the air passages so you can breathe, and raises your blood pressure. Adrenaline (Epinephrine)
works successfully against all the effects of anaphylaxis.  It should be part of your medical supplies if you
are going to responsible for the medical well-being of your family or group in a collapse situation.
Unfortunately, Adrenaline (Epinephrine) comes as an injectable.  Inhalers have been tried in the past, but
have some disadvantages. This was because anaphylactic reactions cause difficulty in breathing.  If you
can’t inhale, you won’t get much benefit from an inhaler.  Primatene mist may be helpful in milder
reactions, as it is a low dose of epinephrine, but it will be of limited use in the more severe reactions.
The Epi-pen is the most popular of the various commercially available kits to combat anaphylaxis. It’s
important to learn how to use the Epi-Pen properly.  You can cause more harm than good if you fail to
follow the instructions.  Adrenaline (Epinephrine) can constrict the blood vessels if injected into a finger by
mistake, and prevent adequate circulation to the digit.  In rare cases, gangrene can set in. Also, remember
that  the Epi-Pen won’t help you if you don’t carry it with you or have it readily accessible.
 Since it’s a liquid, Adrenaline (Epinephrine) will not stay effective forever, like some pills or capsules
might.  Be sure to follow the storage instructions.  Although you don’t want to store it someplace that’s hot,
the Epi-pen shouldn’t be kept in any situation where it could freeze, which will damage its effectiveness
http://www.doomandbloom.net/anaphylactic-shock/
Page 3 of 3 May 12, 2014 06:03:17PM MDT
epi-pen
significantly.  If the solution changes color, it is losing potency.  It can do that without changing color also,
so use with caution if expired. Adrenaline (Epinephrine) must be protected from light and usually comes in
a brown container.   Make sure you know exactly where it is in your medical kit.
You will have limited quantities of this drug in collapse situations, so when do you break into those
precious supplies?  An easily remembered formula is the Rule of D’s:
Definite reaction:  Your patient is obviously having a major reaction, such as a large rash or difficult
breathing.
Deterioration:   Use the Epi-pen before the condition becomes life-threatening.
Danger:  Any worsening of a reaction after a few minutes.
Having said that, imminent danger is probably likely only if your patient has difficulty breathing or has lost
consciousness.  Inhalation of stomach acid into the lungs or respiratory failure is a major cause.  Know
your CPR.  If you are ever in doubt, go ahead and give the injection.  The earlier you use it, the faster a
person will resolve the anaphylaxis.  One injection is usually enough to save a life, but have more than
one handy, just in case.  This is especially pertinent when you are away from your retreat or base camp.
Some people may not be able to take Adrenaline (Epinephrine) due to chronic heart conditions or high
blood pressure.  Make sure that you consult with your doctor now to determine that it wouldn’t be
dangerous to receive an injection.  In a collapse, you’ll be exposed to a lot of strange stuff and you never
know when you might be allergic.  Get the medicine, learn the signs and , and symptoms of anaphylaxis
you’ll stay out of trouble.
Dr. Bones
To read more about anaphylactic shock, . click here
Read our Previous Post